Two 16-year-old boys, both students at Skyline High School in Sammamish, died seven weeks apart after taking counterfeit oxycodone tablets laced with fentanyl, a powerful synthetic opioid 50 times more potent than heroin, according to the King County Sheriff’s Office.

One boy died Aug. 11 and the other died Monday, King County Sheriff Mitzi Johanknecht said at a news briefing Wednesday, flanked by Sammimish’s mayor, police chief and other public officials.

The 16-year-old who died Monday was one of six deaths — five males and one female, ages 16 to 37 — who have died from fentanyl overdoses in the past week across King County, a number that includes a Seattle teenager, said Brad Finegood, a strategic adviser and drug expert for Seattle-King County Public Health. Between June and mid-September, another 141 people in King County have died from suspected or confirmed drug overdoses involving fentanyl, he said.

So far this year, seven King County teenagers have died from fentanyl-related overdoses, compared to one each in 2017 and 2018, according to Finegood.

“We’ve heard kids say they’re chasing a new high,” Johanknecht said. “What they’re chasing is death.”

Sheriff’s detectives in the Major Crimes Unit are in the early stages of their investigation to track the source of the fentanyl, which is believed to have been shipped into King County from overseas, she said.

Advertising

Detectives are working through the Skyline High School’s rumor mill to try to figure out where the two Sammamish teens purchased the illicit pills, she said. Johanknecht urged any students with information to come forward and said they could hand over any suspect pills without worrying about getting in trouble.

A Seattle Police Department investigation that led to the arrest of a suspected drug dealer in Sammamish and the seizure of 12,000 fentanyl pills, other drugs, two handguns and $75,000 in cash on Sept. 13 is being looked at for possible connections to the teens’ deaths, the sheriff said.

Sammamish Mayor Christie Malchow vowed that city officials would work with police, parents and the Issaquah School District to warn the community about counterfeit pills and powders and the danger inherent in taking fentanyl.

“We’re very heartbroken by what has happened in our community,” she said.

A community meeting is being planned for Oct. 16 at 7 p.m. at Skyline High School, 1122 228th Ave. S.E. in Sammamish, to discuss the growing crisis, warning signs of drug overdoses and to begin the healing process.

Fentanyl is tasteless and odorless and has been found in blue, white and pale green pills stamped with an “M” on one side a “30” on the other, mimicking the stamps found on legitimate oxycodone tablets, Finegood said. Other pills have been stamped with K9, 215 and √48. He said the public should not trust any pills purchased on the streets, adding only oxycodone obtained from a doctor or pharmacist should be considered safe.

Advertising

Like other opioids, fentanyl depresses the central nervous system, produces a euphoric feeling, reduces pain and causes death by “reducing the respiratory drive,” said Nicole Yarid, a forensic pathologist with the King County Medical Examiner’s Office. The fentanyl-laced pills police are increasingly finding across the county vary in potency, but are typically 50 times more potent than heroin and 100 times more potent than morphine, she said.

“A very tiny amount can be fatal,” Yarid said, estimating the counterfeit pills cost $27 to $30 each on the street, which is more expensive than heroin. Death, she said, “can be sudden or can be gradual.”

The first sign that someone is in danger is irregular sleep patterns — for instance, someone snoring who doesn’t usually snore or someone who is difficult to wake up, Finegood said. He said 911 should be called immediately and Narcan or naloxone — an opioid antagonist available at any major pharmacy — should be administered as soon as possible. Multiple doses may be required to reverse the effects of a fentanyl overdose.